Early Thiamine supplementation reduces mortality in patients of septic shock
Vitamin B1(thiamine) was associated with improved outcomes in patients with septic shock, according to a retrospective study published in the journal Critical Care Medicine.
Thiamine deficiency is often seen in critically ill patients which may lead to lactic acidosis. Thiamine treatment is safe and inexpensive and often administered for suspected Wernicke's encephalopathy.
Woolum JA and his associates conducted a study to test the hypothesis that critically ill patients with septic shock exposed to thiamine would demonstrate improved lactate clearance and more favorable clinical outcomes compared with those not receiving thiamine.
The study was a retrospective, single-center, matched cohort study which included 1049 adult patients admitted with septic shock to either the medicine or surgery ICU.
The participants were divided into two groups, One group represented patients who received IV thiamine supplementation within 24 hours of hospital admission and another group of patients not receiving thiamine.
Read Also: Low-dose steroids decrease duration of illness in septic shock
The primary objective was to determine if thiamine administration was associated with a reduced time to lactate clearance in septic shock. Secondary outcomes included 28-day mortality, acute kidney injury, and need for renal replacement therapy, and vasopressor and mechanical ventilation-free days.
The study found that treatment with thiamine was associated with an improved likelihood of lactate clearance. Thiamine administration was also associated with a reduction in 28-day mortality.and for both outcomes, women experienced greater benefit than men.
The study concluded that thiamine administration within 24 hours of admission in patients presenting with septic shock was associated with improved lactate clearance and a reduction in 28-day mortality compared with matched controls.
Sepsis is the result of an infection and causes drastic changes in the body. It can be very dangerous and potentially life-threatening. It occurs when chemicals that fight infection by triggering inflammatory reactions are released into the bloodstream.
For more reference log on to 10.1097/CCM.0000000000003311